Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Grand Junction, CO

October 23, 2000Dolores County, San Miguel County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Oct 23, 2000, 2:00 PM MDT for Dolores County, San Miguel County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2000, 2:00 PM MDT (20:00 UTC)
Expired
Oct 23, 2000, 2:30 PM MDT
In force
30 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dolores County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 142 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS55 KGJT 232000
SVRGJT
COC033-113-232030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DOLORES COUNTY IN SOUTHWEST COLORADO
  CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO

* UNTIL 230 PM MDT

* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL DOLORES          
  COUNTY...FROM DOVE CREEK TO JUST NORTH OF STONER...MOVING NORTH AT 
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN DOLORES COUNTY AT 210 PM MDT
  RURAL SOUTHERN SAN MIGUEL COUNTY AT 220 PM MDT
  RURAL CENTRAL SAN MIGUEL COUNTY AT 230 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3762 10882 3763 10839 3815 10837 3813 10889

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:00 AM MDT, 11 hours earlier.

Area forecast discussion, Oct 23, 3:00 AM MDT, 11 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MDT MON OCT 23 2000

CLOSED LOW CONTINUES TO SPIN OVER NORTHWESTERN MEXICO WITH DEEP
SOUTHERLY MOIST FLOW ALONG THE BORDER OF ARIZONA AND NEW MEXICO.
EVENING MODEL SUITE OFFERING DIFFERENT SOLUTIONS.. SO WILL USE A
COMBINATION OF THE ETA AND AVN MODELS.  ETA SLOWER WITH EASTWARD
PROGRESSION OF CLOSED LOW.  BUT IT ALSO EJECTS A WAVE THAT REACHES
THE NORTHERN PLAINS BY TUESDAY AFTERNOON.. AND DOING SO THE ETA
SOLUTION WEAKENS UPPER CORE A LITTLE FASTER ONCE IT REACHES THE
FORECAST AREA.  NO OTHER MODEL SHOWED THIS EJECTING WAVE AND WILL
DISREGARD.  THE AVN MODEL HAS BEEN THE FASTEST MODEL OF TRYING TO
ENTRAIN CLOSED LOW INTO THE WESTERLIES.  DPROG/DT CLEARLY SHOWS THE
AVN WAS TOO FAST WITH THIS IDEA IN LAST EVENINGS 00Z MODEL RUN.. AND
BELIEVE IT CONTINUES TO BE TOO FAST.  NEXT EASTERN PACIFIC SHORT WAVE
TOO FAR UPSTREAM TO HAVE ANY IMMEDIATE IMPACT ON CLOSED LOW.  PREFER
THE SLOWER ETA BUT LIKE THE SLIGHTLY STRONGER CLOSED LOW OF THE AVN.
THINK THAT THE CLOSED LOW WILL BE SOMEWHERE OVER EASTERN UTAH BY
TUESDAY AFTERNOON.

GIVEN THE FOLLOWING CONDITIONS ABOVE.. DEEP MOIST LAYER REACHES THE
SOUTHERN ZONES TODAY AIDED BY JET STREAK THAT HAS ROUNDED THE BASE
OF THE TROUGH.  SOUTHWEST COLORADO WILL BE IN A REGION OF UPPER
LEVEL DIVERGENCE AND LEFT FRONT QUAD OF JET WITH DEEP MOIST LAYER
IN PLACE.. THEREFORE HIGHEST PRECIPITATION AMOUNTS WILL OCCUR IN THE
SAN JUAN FOOTHILLS AND FOUR CORNERS AREA.  FREEZING LEVEL STAYS ABOVE
10K FEET TODAY.. BUT DIABATIC PROCESSES IN AREAS OF HEAVIER
PRECIPITATION WILL LOWER SNOW LEVELS BETWEEN 9000 TO 9500 FEET.  SNOW
ADVISORY FOR THE SAN JUANS AND PORTIONS OF THE ELK MOUNTAINS (ZONE
12) LOOKS GOOD.  FORECASTING SNOW AMOUNTS WILL BE A CHALLENGE DUE TO
HIGH WATER CONTENT AND VARIABLE SNOW LEVEL.. BUT CURRENT AMOUNTS IN
LAST FORECAST PACKAGE ARE REASONABLE.  SNOW LEVELS LOWER TONIGHT TO
AROUND 8500 FEET AS COOLER AIR FILTERS INTO THE FOUR CORNERS REGION..
BUT JET SUPPORT WILL BE WEAKENING AND THEREFORE AREAL COVERAGE OF
RAIN OR SNOW WILL BE DECREASING.  WILL NOT EXTEND THE SNOW ADVISORY
AND LET DAY SHIFT REEVALUATE.

ON TUESDAY.. UPPER COLD CORE OUGHT TO BE IN THE VICINITY OF EASTERN
UTAH FOR CONTINUATION OF SHOWERS. BUT WITH LOWER PRECIPITABLE WATER
AND LIGHTER WIND ALOFT.. PRECIPITATION AMOUNTS WILL BE LOW.

FRISBIE

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS OVER SOUTHWEST
COLORADO SHOULD MAINTAIN A HIGH LEVEL OF WEATHER AWARENESS TODAY
DUE TO SNOW OVER THE HIGHER MOUNTAINS ABOVE 9000 FEET.

.GJT...SNOW ADVISORY ABOVE 9500 FEET CO ZN 12/18/19 TODAY.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:49 PM MDTSevere Thunderstorm WarningGJTLa Plata, Montezuma41 min
Oct 23, 2:42 PM MDTSevere Thunderstorm WarningGJTLa Plata33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.